I am a 59 year old white female. I have had arrhythmia for a few years and was told it was benign. I have high blood pressure which is controlled with medication. I also was diagnosed with diabetes last July. Recently my arrhythmia seems much worse; frequent racing heartbeat. A couple weeks ago I started feeling lightheaded upon standing. My doctor determined that my blood pressure was very low. He tried cutting my medication-Ziac from 5 to 2.5 mg. It didn't improve. He had me get an echocardiogram which came back normal. Then he switched me to Olmetec which he said would treat the arrhythmia which he believed is causing the low blood pressure. My symptoms got much worse, with lightheadedness whenever I got up and nearly constant palpitations. He has now cut that medication in half (20mg to 10). I live in a Third World Country so am concerned about quality of care.
My questions are, in general if I should be taken totally off BP meds because my arrhythmia so lowers my BP and if I should be put on some kind of arrhythmia meds. I can't think this much racing heart is doing me any good!
Also, should I, at this point, have my primary care provider refer me to a cardiologist to evaluate further steps?
It depends on what the arrhythmia is. First, if your blood pressure is too low, I would decrease or stop the blood pressure medication if I were to see a similar situation.
The answers to the next questions depend on whether they are treating PVCs or a sinus tachycardia (normal heart rhythm but faster). If it is PVC (premature ventricular contractions), most medications do not help much but with a normal heart they do not pose significant risk. If it is sinus tachycardia, again there is not much increased risk. Beta blockers and calcium channel blockers may help slow it down. There is no one accepted way to treat this if this is the problem.
If you aren't sure what is going on, it would be better to see a cardiologist if that is possible. Don't be surprised if they say the same thing as your internist though. In general, my opinion is that if you aren't sure if you are being treated correctly, see a specialist. Issues like this can be very simple or complicated depending on the circumstances.
Recognizing that everyone is different...To keep my BP under 140/80 I take lisinopril...I did have an AFIB episode of 6 hours thru the night that lowered my BP to 88/58 and in the AM I fainted. Switching beta blockers (for the AFIB)and taking the Beta blocker at a different time of days seems to have helped so far.....Still stay on the lisinopril for BP.....good luck
Thanks, Tibbar. My low blood pressure was pretty constant, as is the arrhythmia. I am now at 1/4 dose of my BP meds, and my BP is higher but still sometimes goes very low. I haven't actually fainted but have to hold on to something sometimes when I stand up.
Ironically, I myself my have discovered the answer to my problem. I was severely hyperthyroid many years ago and had my thyroid destroyed with radiation. I have taken the same dose of thyroid meds for many many years and am stable. Last year when I started to lose weight (I'm 59, I don't LOSE WEIGHT..lol) I was tested and was still normal. Shortly after that I was diagnosed with diabetes (again, I diagnosed myself and asked for a blood test). I assumed the weight loss was from that, although I have continued to lose now down by 35 pounds (I needed to!). I realize now that weight loss was not all from diabetes. When I was tested last week I am severely hyperthyroid. That can explain everything. I am on sharply cut thyroid dose. My arrhythmia isn't too much better but it's only been a week since he started to cut my meds so we'll see.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.